Panniculitis secondary to vancomycin
Introduction: Panniculitis is an uncommon condition that typically presents as a non-specific area of erythema, with deep-seated nodules and plaques. There are a number of aetiologies, including infection, auto-immune, traumatic, and drug-induced. To our knowledge there are no published cases of vancomycin-induced panniculitis.
Case Study: A 57-year-old Indigenous-Australian woman presented with a 1-month history of painful subcutaneous nodules. This coincided with commencement of vancomycin for the treatment of bacteraemia secondary to osteomyelitis. There were no other new medications started. On examination there were tender, firm subcutaneous nodules to the left anterior chest, bilateral flank, and back, with widespread eczematous plaques to the back. She reported a similar episode of development of a single subcutaneous nodule 2 years ago, also after starting vancomycin. Histopathology showed eosinophilic panniculitis with dermal reaction containing frequent eosinophils. There was no histological support for either lupus or infective causes.
Discussion: This is the first case of panniculitis associated with vancomycin that we have found in the literature. Medications that have been associated with panniculitis include but is not limited to leukotriene modifying agents, interferon beta therapy, potassium bromide, protease inhibitors, glatiramir acetate, and corticosteroid withdrawal.
Conclusion: Panniculitis is associated with a wide range of aetiologies. Drug-induced panniculitis and the mechanisms behind it are poorly understood, and features are often indistinguishable from other causes. Clinicians should maintain a degree of suspicion for an adverse drug reaction in patients who present with panniculitis, as there is a wide range of potential causative agents.
| Like Poster
| View Poster
Dr. Emily Shao
Send Email to Author
Click to Send PDF
Send PDF to Email